Michigan, 2001

Hail and Damaging Wind in Michigan, June 27, 2001

June 27, 2001 · NWS MQT · 8 events in 4 counties and zones

Lake breeze boundaries moving inland, combined with a weak cold front, triggered scattered thunderstorms during the afternoon of June 27th. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Lake breeze boundaries moving inland, combined with a weak cold front, triggered scattered thunderstorms during the afternoon of June 27th. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 27, 10:56 AM EST, 19 minutes earlier.

Area forecast discussion, Jun 27, 10:56 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1156 AM EDT WED JUN 27 2001

MAIN CONCERNS ON AFT UPDATE INCLUDE LAKE BREEZE CONVECTION AND
REMOTE SVR HAIL THREAT WITH ANY STORMS THAT DO DVLP...AND ALSO
PATCHY FOG ALG LAKE SUPEPIOR SHORE WEST AND CNTRL U.P.

WV LOOP/12Z RAOBS SHOW CLOSED LOW OVR SRN IL WITH UPR RDGG INTO WRN
GRT LAKES. WK PRES GRAD OVR FA ALREADY RESULTING IN LAKE BREEZE OFF
LAKE SUPERIOR PER 88D REFLECTIVITY DATA AND SFC OBS. VIS SATL
SHOWING BKN LINE OF CU POPPING ALG LAKE BREEZE BNDRY...WITH TSRA
ALREADY FIRING OFF WHITEFISH PT ALG STALLED OUT SFC BNDRY HANGING
OVR ERN LAKE SUPERIOR.

MODIFIED 12Z GRB SNDG FOR FCST T/TD OF 88F AND DWPNT OF 64-68F
YIELDS CAPES ANYWHERE FM 2500-3500 J/KG WITH NO CIN. GIVEN
INSTABILITY AND CONVECTIVE TEMP FM GRB SNDG OF 85F WL KEEP IN CHC
OF TSRA TO FIRE ALG LAKE BREEZE BOUNDARIES IN ALL ZONES. IRON AND
DICKINSON COUNTIES WILL LIKELY SEE DVLPMT MAINLY WELL NORTH OF US-2
AND M-69.

POTENTIAL LIMITING FACTOR FOR TSRA IS VERY DRY AIR NOTED ON GRB SNDG
FM 790 MB UP TO 450 MB. BUT AT SAME...THIS DRY AIR ALSO LOWERING WET
BULB ZERO TO AROUND 9KT WHICH WOULD ARGUE FOR GREATER HAIL POTENTIAL
OF ANY PULSE STORMS THAT DO DVLP...DESPITE FZG LVL ABV 14KFT. HAVE
MENTIONED REMOTE THREAT OF HAIL TO ONE INCH IN DIAMETER IN
SPS...ALTHOUGH MOST STORMS SHOULD REMAIN BLO SVR LIMITS.

LOWERED TEMPS ALG LAKESHORE AREAS FM KEW TO MQT COUNTIES. LAKE
BREEZE MOVED THRU QUICKLY THIS MORNING ALG SHORELINE AREAS LOWERING
TEMPS INTO 50S...SO HAVE LWRD SHORELINE TEMPS TO MID 60S...BUT KEPT
IN UPPER 80S FOR AREAS WELL INLAND. INTRODUCED PATCHY FOG AS WELL
GIVEN FOG EVIDENT ON VIS SATL FM KEW PENINSULA TO MQT BAY.

MQT...NONE.

VOSS

In the hours before

Special weather statement, Jun 27, 10:00 AM EST, 1 hour 15 minutes before
MIZ001>007-009>014-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 AM EDT WED JUN 27 2001

...SURVIVING HOT AND HUMID CONDITIONS...

WITH THE RECENT RECORD HEAT AND HIGH LEVELS OF HUMIDITY...THE
NATIONAL WEATHER SERVICE IN NEGAUNEE TOWNSHIP IS ISSUING THIS
REMINDER ON HOW TO AVOID HEAT RELATED ILLNESSES.

HEAT COMBINED WITH HIGH LEVELS OF HUMIDITY CAN HINDER THE BODY'S
ABILITY TO COOL ITSELF. THE HEAT INDEX...WHAT THE TEMPERATURE FEELS
LIKE...IS WHAT THE NATIONAL WEATHER SERVICE USES TO DETERMINE
WHETHER THERE IS A NEED FOR A HEAT ADVISORY OR AN EXCESSIVE HEAT
WARNING.

THE NATIONAL WEATHER SERVICE ISSUES A HEAT ADVISORY WHEN THE HEAT
INDEX IS EXPECTED TO BE AT LEAST 105 DEGREES FAHRENHEIT FOR THREE
HOURS OR MORE. AN EXCESSIVE HEAT WARNING IS ISSUED WHEN THE HEAT
INDEX IS LIKELY TO EXCEED 115 DEGREES FAHRENHEIT FOR THREE HOURS OR
MORE.

TO AVOID HEAT RELATED DISORDERS SUCH AS HEAT CRAMPS...HEAT
EXHAUSTION...AND HEAT STROKE...AVOID PROLONGED EXPOSURE TO
SUNSHINE...DRINK PLENTY OF WATER OR NON-ALCOHOLIC LIQUIDS...WEAR
LIGHT COLORED AND LOOSE FITTING CLOTHING...AND TRY TO REMAIN INDOORS
IN AN AIR CONDITIONED ENVIRONMENT AS MUCH AS POSSIBLE. REMEMBER...
SMALL CHILDREN AND ANIMALS CAN SUCCUMB TO HEAT ILLNESSES MUCH
QUICKER. DO NOT LEAVE THEM UNATTENDED INSIDE PARKED VEHICLES AS
TEMPERATURES CAN REACH 120 DEGREES IN A MATTER OF MINUTES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.

LAROSA
Special weather statement, Jun 27, 10:08 AM EST, 1 hour 7 minutes before
MIZ001>007-009>014-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1108 AM EDT WED JUN 27 2001

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON INTO THIS
EVENING...

LAKE BREEZE BOUNDARIES MOVING INLAND THIS AFTERNOON AND EVENING WILL
TRIGGER SCATTERED THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER
MICHIGAN.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 AND 4 PM
EDT...THEN CONTINUE INTO THE EARLY EVENING HOURS BEFORE DYING OFF
SHORTLY AFTER SUNSET. THE BEST CHANCE OF STORMS WILL BE WELL NORTH
OF HIGHWAYS US-2 AND M-69 IN DICKINSON AND IRON COUNTIES...AND
BETWEEN 20 AND 40 MILES INLAND FOR COUNTIES BORDERING LAKES MICHIGAN
AND SUPERIOR.

MOST STORMS WILL REMAIN BELOW SEVERE LIMITS...PRODUCING OCCASIONAL
HEAVY RAIN AND POSSIBLE PEA SIZED HAIL. HOWEVER...THERE IS A REMOTE
CHANCE THAT A FEW STORMS COULD PRODUCE HAIL TO ONE INCH IN DIAMETER.
REMEMBER...DEADLY ALIGHTNING IS A THREAT IN ALL THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.

VOSS

The radar

The Marquette radar (KMQT), 47 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alger

When
June 27, 11:15 AM EST
Where
Alger County, Kiva
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.250, -87.083

6 inch diameter trees down.

Hail, Alger

When
June 27, 11:30 AM EST
Where
Alger County, Kiva
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.250, -87.083

Dime sized hail.

Hail, Delta

When
June 27, 12:00 PM EST
Where
Delta County, 15 mi N of Rapid River
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.133, -86.967

Nickel sized hail.

Hail, Schoolcraft

When
June 27, 12:45 PM EST
Where
Schoolcraft County, 9 mi N of Steuben
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.317, -86.450

Quarter sized hail.

Hail, Alger

When
June 27, 12:55 PM EST
Where
Alger County, Trenary
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.200, -86.967

Quarter sized hail.

Hail, Alger

When
June 27, 1:15 PM EST
Where
Alger County, 11 mi S of Munising
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.233, -86.650

Dime sized hail.

Hail, Schoolcraft

When
June 27, 1:15 PM EST
Where
Schoolcraft County, 2 mi W of Creighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.350, -86.317

Dime sized hail.

Hail, Marquette

When
June 27, 2:05 PM EST
Where
Marquette County, 2 mi NE of Witch Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.300, -87.983

Dime sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254631, 5254632, 5254633, 5254634, 5254635, 5254636, 5254637, 5254638.